Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 23, NWS San Diego, CA

July 24, 2006Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 24, 2006, 1:16 PM PDT for Riverside County, San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2006, 1:16 PM PDT (20:16 UTC)
Expired
Jul 24, 2006, 4:15 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 87 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2006-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2006-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
645 J/kg
Mixed-layer CIN
-760 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 242026
FFWSGX
CAC065-071-242215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
116 PM PDT MON JUL 24 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 415 PM PDT

* AT 115 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN JACINTO
  PEAK...ONYX PEAK...LAKE HEMET...JOHNSON VALLEY AND ANZA

STRONG THUNDERSTORMS WERE OVER AND AROUND ANZA IN THE RIVERSIDE 
COUNTY MOUNTAINS. A THUNDERSTORM WAS DEVELOPING BACK OVER THE 
SAWTOOTH BURN AREA. HEAVY RAIN IN THE JOHNSON VALLEY AREA WILL CAUSE 
WASHES TO FILL AND FLASH FLOODING CAN OCCUR FAR AWAY FROM THE 
THUNDERSTORM.

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS 
FLOWS IN THE SAWTOOTH-MILLARD BURN AREAS ACCORDING TO THRESHOLDS 
PROVIDED BY THE USGS. 

MODERATE TO BRIEFLY HEAVY RAIN HAS BEEN DETERMINED BY DOPPLER RADAR 
IN THESE AREAS. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP 
UNTIL ABOUT 415 PM.                                  


LAT...LON 3345 11678 3345 11652 3471 11661 3473 11688

$$

WHITLOW
2 follow-up statements
000 
WGUS76 KSGX 242212
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
303 PM PDT MON JUL 24 2006

CAC065-071-242315-
SAN BERNARDINO CA-RIVERSIDE CA-
303 PM PDT MON JUL 24 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR
WESTERN RIVERSIDE AND SOUTH CENTRAL SAN BERNARDINO COUNTIES...

AT 254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
POSSIBLE DEVELOPING THUNDERSTORMS THAT HAVE THE POTENTIAL TO PRODUCE 
FLASH FLOODING OVER THE WARNED AREA. ALSO WATER MOVING DOWN WASHES 
AND CANYONS COULD CAUSE FLOODING FAR FROM THE THUNDERSTORMS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN JACINTO 
PEAK...ONYX PEAK...LAKE HEMET...JOHNSON VALLEY AND ANZA.

THUNDERSTORMS HAVE DECREASED BUT DUE TO THE VERY UNSTABLE AIRMASS 
AND THE POTENTIAL FOR WATER MOVING DOWN WASHES AND CANYONS FAR FROM 
THE THUNDERSTORMS...THE FLASH FLOOD WARNING CONTINUES. DOPPLER RADAR 
SHOWED POSSIBLE THUNDERSTORMS DEVELOPING IN THE WARNED AREA.

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS 
FLOWS IN THE SAWTOOTH-MILLARD BURN AREAS ACCORDING TO THRESHOLDS 
PROVIDED BY THE USGS. 

MODERATE TO BRIEFLY HEAVY RAIN DETERMINED BY DOPPLER RADAR HAS BEEN 
IN THESE AREAS. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP 
UNTIL ABOUT 415 PM.                                  

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3345 11678 3345 11652 3471 11661 3473 11688

$$

WHITLOW
000 
WGUS76 KSGX 242314
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
410 PM PDT MON JUL 24 2006

CAC065-071-242330-
SAN BERNARDINO CA-RIVERSIDE CA-
410 PM PDT MON JUL 24 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM PDT FOR WESTERN
RIVERSIDE AND SOUTH CENTRAL SAN BERNARDINO COUNTIES...

DOPPLER RADAR SHOWED NO ACTIVITY IN THE AREA FOR THE LAST HALF HOUR. 
THUNDERSTORMS MAY DEVELOP AGAIN OVER THE AREA LATER THIS AFTERNOON 
BUT THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3345 11678 3345 11652 3471 11661 3473 11688

$$

WHITLOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:30 AM PDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 24, 9:30 AM PDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT MON JUL 24 2006

.SYNOPSIS...THE WARM AND HUMID WEATHER WILL CONTINUE THIS WEEK. NOT
QUITE AS HOT TODAY...BUT STILL QUITE WARM. NIGHTS WILL STAY WARM AS
WELL. SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN IN THE MOUNTAINS
AND DESERTS...WITH A FEW POSSIBLY DRIFTING INTO THE VALLEYS AND
FOOTHILLS...A FEW COULD BE HEAVY...WITH LOCALLY HEAVY RAIN...
ESPECIALLY IN THE MOUNTAINS AND DESERTS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

KSOX IS DOWN...TECHNICIANS ARE ON SITE.

ONSHORE GRADIENTS ARE A BIT STRONGER THIS MORNING AND A SOUTH FLOW
HAS DEVELOPED OVER THE COASTAL WATERS WHICH COULD BE A WEAK COASTAL
EDDY...OR OUTFLOW FROM A THUNDERSTORM COMPLEX S OF THE BORDER. IN
ANY CASE IT HAS DRAWN IN SOME WELCOME MARINE STRATUS A BIT LATER
THAN USUAL. THE 12Z SOUNDING AT MIRAMAR SHOWS SOME MARKED COOLING
JUST ABOVE THE SURFACE ALONG WITH FLOW THAT HAS BACKED TO THE NORTH
THROUGH 8K FT. FARTHER ABOVE...THE FLOW REMAINS EASTERLY AT AROUND
10 KT. INSTABILITY PARAMETERS ARE QUITE HIGH WITH A CAPE OVER 4000
J/KG...LI AT -7.7...AND K INDEX OF 38. PRECIPITABLE WATER W OF 1.82
INCHES.

SATELLITE IMAGERY SHOWS A CONVECTIVE COMPLEX AGAIN THIS MORNING
MOVING WEST...SOUTH OF THE BORDER WITH A CONSIDERABLE AMOUNT OF
CLOUD DEBRIS MOVING OUR WAY FROM SE CA. EYEBALL IMAGERY INDICATES
ALTO CUMULUS CASTELLANUS OUT THE OFFICE HERE AT RANCHO BERNARDO
WHICH CONFIRMS THE MID-LEVEL INSTABILITY PRESENT.

WITH THE LACK OF ACTIVITY OVER THE AREA LAST NIGHT AND THIS
MORNING...THE ATMOSPHERE SHOULD BE FULLY RECHARGED FOR CONVECTION TO
FIRE WITH DAYTIME HEATING. EVEN THOUGH SURFACE DEWPOINTS ARE A BIT
LOWER...THE ABUNDANT MOISTURE PRESENT ALOFT...THE APPARENT
INSTABILITY...AND AN APPROACHING EASTERLY WAVE...SUGGEST A FLASH
FLOOD WATCH IS IN ORDER FOR LATER TODAY. OF MAIN CONCERN WILL BE THE
MOUNTAINS AND FOOTHILLS...AND RECENTLY BURNED AREAS.

DUE TO THE STRATUS SURGE THIS MORNING AND BETTER ONSHORE FLOW...MAX
TEMPS WILL HOPEFULLY BE A BIT LOWER THAN THE PAST FEW DAYS...
ESPECIALLY NEAR THE COAST. FARTHER INLAND MID-LEVEL CLOUDS MAY HELP
TO SNUFF OUT SOME AFTERNOON SUN...BUT STILL HOT. OTHERWISE...STATUS
QUO...WITH AN OCCASIONAL SHALLOW...NOCTURNAL MARINE LAYER ALONG THE
COAST...AND THE OPPRESSIVE MID-SUMMER WEATHER TO LINGER THROUGH MUCH
OF THE WEEK.

&&

.AVIATION...
SHOWER AND THUNDERSTORM ACTIVITY IS THE PRIMARY CONCERN UNDER A
PERSISTENT MOIST AND UNSTABLE SUBTROPICAL AIRMASS...AND A WEAK UPPER
WAVE WILL LIKELY INCREASE TODAY/S ACTIVITY. A FAIRLY ORGANIZED CLOUD
BAND TO THE SOUTH AND EAST EXTENDED FROM BLYTHE TO NORTHERN BAJA AT
16Z...AND WILL MOVE ACROSS THE REGION THROUGH LATE AFTN. CELLS WERE
RAPIDLY DEVELOPING NEAR SOUTH SAN DIEGO CO. ACTIVITY COULD OCCUR
JUST ABOUT ANYWHERE INCLUDING VALLEYS/COAST BUT THE GREATEST
COVERAGE AND INTENSITIES ARE GENERALLY EXPECTED NEAR THE MOUNTAINS.
THUNDERSTORM BASES WILL BE AROUND 7000 FT WITH TOPS UP TO FL400.
STORMS COULD PRODUCE LOCALLY STRONG UP AND DOWNDRAFTS...LOW LEVEL
WIND SHEAR...HEAVY RAIN AND HAIL.

NEAR THE IMMEDIATE COAST AN EDDY WAS GIVING STRATUS CLOUDS A BIT OF
A BOOST WITH MORE AREAL COVERAGE THIS MORN...HOWEVER TODAYS
CONVECTION WILL LIKELY DISRUPT THE LOW CLOUDS OVER THE COASTAL
WATERS. AREAS OF NEAR-COAST STRATUS AND FOG/HAZE WILL ERODE THROUGH
18-19Z WITH BASES AROUND 500-1000 FT MSL AND TOPS 1200-1500 FT.

ABOVE NORMAL DENSITY ALTITUDES WILL CONTINUE THIS AFTN...ESPECIALLY
FURTHER INLAND...AS A RESULT OF THE HOT WEATHER.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS THIS AFTERNOON AND
EARLY THIS EVENING...SEE LAXFFASGX.

&&

PUBLIC...JAD
AVIATION/MARINE...LAVIS
Hazardous weather outlook, Jul 24, 8:20 AM PDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
820 AM PDT MON JUL 24 2006

CAZ042-043-048-050-055-056-057-058-060-061-062-251200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
820 AM PDT MON JUL 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

THE MONSOON WILL CONTINUE THIS WEEK. AN UPPER DISTURBANCE WILL
BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER MUCH OF
THE AREA LATER THIS MORNING AND THIS AFTERNOON. ISOLATED SHOWERS
AND THUNDERSTORMS SHOULD BE CONFINED TO THE MOUNTAINS AND DESERTS
AFTER TODAY.

.DAY ONE... TODAY THROUGH TONIGHT.

* AN UPPER DISTURBANCE WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS OVER MUCH OF THE AREA THIS AFTERNOON AND EVENING.

* A FLASH FLOOD WATCH IS IN EFFECT FOR THE MOUNTAINS FOR THIS
  AFTERNOON AND THIS EVENING.

* THERE IS A MODERATE FLASH FLOOD POTENTIAL RATING IN THE MOUNTAINS
  AND DESERTS WHERE THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE
  POSSIBLE...ESPECIALLY IN THE SAWTOOTH AND MILLARD BURN AREAS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.

* FOR TUESDAY...THERE IS A MODERATE FLASH FLOOD POTENTIAL RATING
  IN THE MOUNTAINS AND DESERTS WHERE THUNDERSTORMS WITH ISOLATED
  FLASH FLOODING ARE POSSIBLE...ESPECIALLY IN THE SAWTOOTH AND
  MILLARD BURN AREAS.

* FOR WEDNESDAY THROUGH SUNDAY...ISOLATED MOUNTAIN AND DESERT
  THUNDERSTORMS ARE POSSIBLE AT TIMES.

.SPOTTER INFORMATION STATEMENT...SKYWARN ACTIVATION MAY BE NEEDED
LATER TODAY. THIS WILL DEPEND ON HOW FAR BAJA THUNDERSTORMS COME
NORTH. PLEASE MONITOR THE HWO PRODUCT TODAY FOR POSSIBLE SKYWARN
ACTIVATION.

JAD/MACKECHNIE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:19 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego10 hr

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.